O Atypical Antipsychotics Cause Sexual Dysfunction
O Atypical Antipsychotics Cause Sexual DysfunctionDo atypical antipsychotics cause sexual dysfunction???
I have chosen to focus on atypical antipsychotics and sexual dysfunction for my summative assignment as I am interested in this topic. I will explain the process of gathering information and relevant to my topic. I will then discuss the strengths and limitations of four chosen articles and explain its implication to practice.
While on my Common foundation programme in an acute ward I attended a ward round for different patients. For confidentiality reasons the patients name is withheld to respects patient’s right to confidentiality (NMC, 2009). One of the service users raised a concern regarding his medication, when asked for the reasons, he expressed that the medication was affecting his sex life. I found this to be an interesting topic to explore evidence on sexual dysfunction as one of the side effects of antipsychotic.
The American Psychiatric Association (1997) describes sexual dysfunction as “the inability to maintain erection to complete intercourse or sexual activity”. Sexual dysfunction can cause extreme difficulties in relationship and can lead to low self-esteem and depression (Kell & Dinsmore, 2008). The Oxford Dictionary for Nurses (2008) describes atypical antipsychotics as drugs that are used to treat severe mental disorders (psychoses) including schizophrenia, mania and anxiety in small dosages.
To find the information relevant for my topic I will use key words and Boolean operators such as AND, OR and “ “.
My key words are:
3. Sexual dysfunction
4. Erectile dysfunction
To gather my evidence firstly I searched on medical health data base electronically. I decided to search on Pubmead which is user friendly and proved to have good information. I used the keywords “atypical antipsychotics and sexual dysfunction and I got 78 results. I then limited my search and ended up with 7 results see Appendix...